MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION PS NP FEM SZ 7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71423237
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Medical device site infection (4845)
Date of Event 11/30/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Event or Problem Description
It was reported that, after a right tka had been performed on (b)(6) 2023, due to osteoarthritis, the patient did intense exercise after discharge, experienced joint pain in the right knee on (b)(6) 2023 and found the wound have cracked about 1cm.The patient came to the hospital for treatment on (b)(6) 2023.The results of the hematological examination showed an increase in white blood cell count and c-reactive protein index, indicating an infection status in the body.Joint puncture fluid indicated staphylococcus aureus infection.This adverse event was treated by prosthesis removal and right knee joint release on (b)(6) 2023.Intravenous infusion of vancomycin was applied after the surgery.The patient was discharged after the inflammation vanished.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the documentation provided, the reported intense exercise could have contributed to the wound dehiscence at 4 weeks post total knee arthroplasty which would have increased risks for infection and would be a likely source of pain.Alternately, the infection could have been a precipitating factor to the wound dehiscence in this patient who has increased risks due to smoking.The two undated/unidentified electronic photocopied images provided appear to show a right total knee arthroplasty with appearance of two additional screws, but do not provide insight into the reported pain, dehiscence, or infection.Labs reportedly supported infection with ¿increase in white blood cell count and c-reactive protein index¿ joint puncture fluid indicated staphylococcus aureus infection¿.The patient impact included the reported pain, infection, wound dehiscence, and hospitalization with work-up (labs/knee aspiration), right knee joint prosthesis removal and right knee joint release followed by antibiotics within 6 weeks of the primary implantation.Reportedly, the ¿patient was discharged after the inflammation vanished.¿ with instructions for ¿routine postoperative guidance and do functional exercise gradually¿.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed in warnings and precautions, postoperative section that use extreme care in patient handling is needed and postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Patients should be directed to seek medical opinion before entering potentially adverse environments that could affect the performance of the implant.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.A review of the sterilization records revealed the batches were sterilized within normal parameters.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative care/healing issue, intense exercise after discharge, injury, joint tightness, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description

Brand Name
LEGION PS NP FEM SZ 7 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18703151
Report Number1020279-2024-00357
Device Sequence Number20660205
Product Code JWH
UDI-Device Identifier00885556031292
UDI-Public00885556031292
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K060742
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71423237
Device Lot Number22EM06300
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2024
Supplement Date Received by Manufacturer03/05/2024
Initial Report FDA Received Date02/14/2024
Supplement Report FDA Received Date03/07/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420188/GNS II CMT TIB SIZE 6 RIGHT; 71453222/LGN PS HIGH FLEX XLPE SZ 5-6 11MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale